What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 2:19 PM EST, 1 hour 49 minutes earlier. Its key messages:
- * Thunderstorm chances continue Friday into Saturday. Torrential rainfall could result in localized flash flooding, especially where the ground is already saturated. Gusty winds also possible in the stronger storms. * Dry weather Sunday into early next week, but hot temperatures will return, pushing the heat index near 100 at times.
Area forecast discussion, Aug 1, 2:19 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Thu Aug 1 2024
.KEY MESSAGES...
* Thunderstorm chances continue Friday into Saturday. Torrential
rainfall could result in localized flash flooding, especially
where the ground is already saturated. Gusty winds also possible
in the stronger storms.
* Dry weather Sunday into early next week, but hot temperatures
will return, pushing the heat index near 100 at times.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 319 PM EDT Thu Aug 1 2024
The same overall pattern remains with upper ridging over the western
US. Northwest flow continues to bring round after round of
convection through southern Indiana and central Kentucky.
We began the afternoon by issuing a Heat Advisory from a line from
Perry County, Indiana to Monroe County, Kentucky and to the
southwest for heat indices near 105 degrees. Based on observations,
we could have added Dubois County as well, but approaching showers
will cool them within the next hour.
For the rest of the day, eyes will be on convection that has just
entered southwest Indiana. While the storm developed over southern
Illinois, it exploded, producing lots of lightning and severe winds
over 50 knots, but now the overall strength of the storm has
weakened as outflow has jumped ahead of all but the southern part of
the line. As the system moves eastward along a MLCAPE gradient of 2-
3,000 J/kg, the system is expected to increase in size, and with
DCAPE values around 1,000 to 1,100 J/kg gusty winds will be the
primary concern along with lightning. Deep layer shear remains weak,
but with storm to storm and outflow interaction, localized areas of
enhancement will be possible.
Flash flooding is also of concern as we head through the afternoon
and evening hours. Precipitable water values are currently around 2"
around current convection with 1.8-1.9" values over the CWA. These
are close to the same values that have been over the CWA for the
last few days, and with warm temperatures in place, most areas have
been able to handle most of the rainfall as long as there are some
breaks in the heavy rainfall. There could be so isolated issues if
any heavy rainers sit stationary, but believe the expected
progressive nature of the convection will limit widespread flooding
issues.
Tonight and tomorrow, as a closed upper low rides in on the
northwest flow from the Midwest towards the Lower Ohio Valley,
isolated to scattered showers remain possible. During the overnight,
the added low level moisture could lead to patchy fogging and/or low
stratus while other areas see more clearing. Low temperatures
tonight are expected to drop into the low to mid 70s before mid to
upper 80s return tomorrow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 319 PM EDT Thu Aug 1 2024
Showers and storms should start winding down in coverage Friday
night with the loss of daytime heating and no appreciable
lifting/forcing mechanism in place. Isolated to scattered activity
could linger into the morning hours, and then increase in coverage
some during the afternoon Saturday, but drier, more stable air
working in behind an upper level trough should steadily end the rain
threat from west to east.
Dry weather should continue Sunday into early next week as warmer
850-700mb temps cap convective development. Temps will be on the
warmer side of climo due to the lack of more widespread clouds and
convective development (likely climbing into the low 90s), and
dewpoints in the upper 60s to low 70s will certainly make it feel
muggy. At this point, though, it appears we'll stay short of heat
advisory criteria, with most spots hitting 95-100 degree peak heat
indices through next week.
Rain chances may begin to creep up by midweek depending on how the
upper level flow evolves. Most models keep us on the southern
fringes of the more active flow aloft, which in theory would result
in most convective waves/MCSs passing just to our north. Current
forecast carries small PoP chances to account for these waves as
well as any potential diurnal pulse-convection that may develop on
mesoscale boundaries.
&&
.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 157 PM EDT Thu Aug 1 2024
This afternoon, an outflow boundary was working south through
southern Indiana, but it appears that gradient winds have stopped
its southern progression. To the west, over southern Illinois, a
very impressive thunderstorm has developed and is moves towards the
east. This puts it on a direct path with HNB and SDF over the next
few hours. The storm has dropped visibilities to 1SM and has
produced a gust of 53 knots. Strong winds with limited duration
visibility drops are expected to continue with this storm. The line
is producing lots of lightning as well. As the storm moves to the
east and expands to the southeast, it's expected to expand into a
large bowing segment. All TAF sites are expected to experience at
least vicinity convection through the evening hours.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 7 PM CDT this evening for KYZ023-024-026-
027-061>063-070>075.
IN...Heat Advisory until 7 PM CDT this evening for INZ089.
&&
SHORT TERM...KDW
LONG TERM...DM
AVIATION...KDWHazardous weather outlook, Aug 1, 2:49 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
349 PM EDT Thu Aug 1 2024
INZ076>079-083-084-090>092-KYZ025-028>043-045>049-053>057-064>067-
076>078-081-082-022000-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-
Harrison IN-Floyd-Clark IN-Meade-Hardin-Bullitt-Jefferson-Oldham-
Trimble-Henry-Shelby-Franklin-Scott KY-Harrison KY-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington KY-Mercer-
Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-Madison-Green-Taylor-
Casey-Lincoln-Metcalfe-Adair-Russell-Cumberland-Clinton-
349 PM EDT Thu Aug 1 2024 /249 PM CDT Thu Aug 1 2024/
...SEVERE THUNDERSTORM WATCH 588 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Isolated to scattered showers and thunderstorms will remain possible
tonight. Torrential rainfall, gusty wins, and intense lightning will
be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms on Friday could produce torrential rainfall, which
could result in localized flash flooding. Gusty winds are also
possible with the stronger storms.
Hot temperatures return Sunday into early next week, with afternoon
heat index values near 100 each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ089-KYZ023-024-026-027-061>063-071-073>075-022000-
Perry-Hancock-Breckinridge-Ohio-Grayson-Butler-Edmonson-Hart-Warren-
Allen-Barren-Monroe-
249 PM CDT Thu Aug 1 2024
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 588 IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Isolated to scattered showers and thunderstorms will remain possible
tonight. Torrential rainfall, gusty wins, and intense lightning will
be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms on Friday could produce torrential rainfall, which
could result in localized flash flooding. Gusty winds are also
possible with the stronger storms.
Hot temperatures return Sunday into early next week, with afternoon
heat index values near 100 each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ070-072-022000-
Logan-Simpson-
249 PM CDT Thu Aug 1 2024
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Isolated to scattered showers and thunderstorms will remain possible
tonight. Torrential rainfall, gusty wins, and intense lightning will
be the main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms on Friday could produce torrential rainfall, which
could result in localized flash flooding. Gusty winds are also
possible with the stronger storms.
Hot temperatures return Sunday into early next week, with afternoon
heat index values near 100 each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KDW
In the hours before
Special weather statement, Aug 1, 3:13 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
313 PM CDT Thu Aug 1 2024
KYZ023-024-012100-
Hancock KY-Breckinridge KY-
313 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HANCOCK AND CENTRAL
BRECKINRIDGE COUNTIES THROUGH 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hardinsburg, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hardinsburg, Webster, Irvington, Cloverport, Mcquady, Mystic,
Garfield, Graysville, Clifton Mills, and Tar Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kentucky.
&&
LAT...LON 3782 8669 3794 8633 3776 8618 3768 8664
TIME...MOT...LOC 2013Z 251DEG 17KT 3780 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MJSpecial weather statement, Aug 1, 3:14 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
314 PM CDT Thu Aug 1 2024
KYZ026-012100-
Ohio KY-
314 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OHIO COUNTY THROUGH 400
PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hartford, Beaver Dam, Fordsville, Mchenry, Horse Branch, Taffy,
Ralph, Windy Hill, Magan, and Jingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kentucky.
&&
LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
3767 8682 3770 8686 3773 8682 3762 8665
3756 8664 3756 8666 3755 8667 3749 8664
3743 8663 3735 8694 3757 8703
TIME...MOT...LOC 2014Z 251DEG 17KT 3749 8687
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MJLocal storm report, Aug 1, 3:24 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
424 PM EDT Thu Aug 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 5 NNE Dodd 37.98N 86.65W
08/01/2024 Perry IN 911 Call Center
Trees were downed on Deer Creek Road near
Cannelton.
&&
CSGSpecial weather statement, Aug 1, 3:32 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
432 PM EDT Thu Aug 1 2024
INZ077-090-KYZ024-025-012115-
Washington IN-Harrison IN-Meade KY-Breckinridge KY-
432 PM EDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT HARRISON...MEADE AND EAST
CENTRAL BRECKINRIDGE COUNTIES THROUGH 515 PM EDT/415 PM CDT/...
At 432 PM EDT/332 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Brandenburg, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Corydon, Brandenburg, Irvington, Muldraugh, Palmyra, Lanesville,
Elizabeth, Crandall, Ekron, and New Middletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for south central Indiana...and central Kentucky.
&&
LAT...LON 3842 8600 3842 8603 3833 8603 3833 8601
3830 8601 3830 8599 3828 8599 3826 8596
3819 8595 3800 8596 3800 8600 3788 8598
3782 8600 3781 8606 3781 8635 3829 8627
3829 8625 3830 8626 3843 8624
TIME...MOT...LOC 2032Z 277DEG 24KT 3802 8625
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CGSpecial weather statement, Aug 1, 3:48 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
448 PM EDT Thu Aug 1 2024
INZ077>079-092-012115-
Washington IN-Jefferson IN-Clark IN-Scott IN-
448 PM EDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON...NORTH
CENTRAL CLARK...SCOTT AND NORTHEASTERN WASHINGTON COUNTIES THROUGH
515 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Scottsburg, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsburg, Vienna, Austin, Lexington, Blue River, Little York,
Underwood, Deputy, Blocher, and South Boston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Indiana.
&&
LAT...LON 3859 8554 3852 8597 3870 8602 3873 8589
3873 8585 3875 8584 3880 8563
TIME...MOT...LOC 2047Z 255DEG 30KT 3863 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MJSpecial weather statement, Aug 1, 3:52 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
452 PM EDT Thu Aug 1 2024
KYZ025>029-045-061-062-012130-
Grayson KY-Bullitt KY-Edmonson KY-Butler KY-Nelson KY-Meade KY-
Ohio KY-Hardin KY-
452 PM EDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN NELSON...SOUTHEASTERN
MEADE...NORTHERN BUTLER...GRAYSON...BULLITT...HARDIN...SOUTHEASTERN
OHIO AND NORTHWESTERN EDMONSON COUNTIES THROUGH 530 PM EDT/430 PM
CDT/...
At 451 PM EDT/351 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Valley Station to 13
miles west of Elizabethtown to near Morgantown. Movement was east at
40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elizabethtown, Shepherdsville, Leitchfield, Morgantown, Radcliff,
Casey, Mount Washington, Hillview, Lee, and Vine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for central and south central Kentucky.
&&
LAT...LON 3765 8618 3800 8593 3807 8552 3767 8573
3721 8637 3724 8691
TIME...MOT...LOC 2051Z 267DEG 34KT 3805 8586 3766 8611 3729 8676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MJ